Heavy Rain, Kearny
- When
- May 21, 8:51 PM CST
- Where
- Kearny County, 11.16 mi WSW of Lakin
- Reported by
- NWS Employee
- Coordinates
- 37.890, -101.440
NWS employee reported 2.77 inches of rain fell 6ESE of Kendall.
Heavy rain reported on 05/21 in Kearny County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Heavy rain reported on 05/21 in Kearny County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 21, 4:47 PM CST, 4 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 547 PM CDT Sun May 21 2023 ...Updated Aviation... .SHORT TERM...(This evening through Monday night) Issued at 109 PM CDT Sun May 21 2023 Water vapor satellite imagery and RAP upper air analysis at 1730Z Sunday depicts a rather nebulous 500-mb pattern, with a lone, weak shortwave trough over the northern plains on the eastern periphery of a weak longwave ridge over the western CONUS. Resulting marginal DNVA over the central plains is keeping the skies mostly clear over southwest KS, save for a thin layer of cirrus which will likely shave a few degrees off the afternoon highs today. At the surface, the MSLP pattern is similarly ill- defined, with a weak lee trough in eastern CO supporting 10-20 mph upslope southeasterly winds. Accounting for the somewhat limited solar insolation and the lack of appreciable WAA, afternoon highs will be near or just below normal, maxing out in the upper 70s to low 80s. Short range guidance/HREF both suggest the aforementioned weak upslope flow will allow for at least some moisture advection, and eventually support afternoon thunderstorm development across the higher terrain of southeast CO and adjacent northeast NM. In fact, recent visible satellite imagery shows the beginnings of a cumulus field over this area, suggesting thunderstorm initiation could occur within the next couple hours. Once thunderstorms initiate, convection will expand eastward in coverage, however the degree to which these storms reach into the DDC CWA is still in question given the weak steering flow. Current thinking is thunderstorms will at least reach the US-83 corridor before a stabilizing boundary layer chokes updrafts of CAPE after sunset. Severe weather is not currently expected as bulk shear will remain weak (<25 kts), but 500-1000 J/Kg of CAPE will exist across the western zones and could support brief, marginally severe hail within the strongest storms. Showers may linger into the morning Monday as CAMs hint at a weak MCV developing from the previous night's convection just south of our area, which would indeed support a localized area of increased convergence that could sustain enough ascent for precipitation, but pinpointing where these showers will be is a fool's errand. Regardless, overcast skies will be maintained as a result of the MCV, leading to a slightly cooler afternoon Monday with highs in the low 70s. Renewed thunderstorm development is possible Monday afternoon based on HREF guidance, however low confidence in spatiotemporal details significantly limits predictability. .LONG TERM...(Tuesday through Sunday) Issued at 218 PM CDT Sun May 21 2023 Key messages: several days of showers and thunderstorms appear possible through the week, with little to no severe threat. Temperatures will stay at or just below normal. Medium range ensemble guidance indicates upper level ridging will be maintained over southwest KS through the long term period, with deepening troughs to the west and east of the ridge as we get further into the week. These features will allow surface troughing in the lee of the Rockies to continue as well, supporting nearly constant moisture advection from the southern plains into our area via southeasterly winds. As a result, showers and thunderstorms will be possible every day during the long term period, which is reflected in the GFS/ECMWF ensemble members of which all show at least some QPF across the area. Better yet, the weak upper level flow should remove any widespread severe threat entirely, with only brief, isolated severe events possible. Given this very wet pattern, high temperatures will likely stay in the 70s to low 80s throughout the period as well under abundant cloud cover. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 545 PM CDT Sun May 21 2023 Showers and thunderstorms are developing west of GCK and LBL and will have VCTS for those areas from after 00Z through 12Z. Storms will move east and could affect the DDC terminal around 04-15Z and the HYS terminal from 08Z-18Z. Main threat with the storms could be some brief heavy rains that would lower visibility but no severe weather is expected. Outside of the storms the flight categories should stay mainly VFR but could get close to MVFR flight category for Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 73 55 74 / 30 50 50 30 GCK 55 71 55 72 / 50 40 30 20 EHA 53 76 55 76 / 60 40 30 20 LBL 55 75 55 74 / 50 40 40 20 HYS 55 73 55 77 / 30 40 40 40 P28 55 76 58 75 / 20 50 50 40 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Springer LONG TERM...Springer AVIATION...Tatro
Hazardous Weather Outlook National Weather Service Dodge City KS 452 AM CDT Sun May 21 2023 KSZ030-031-043>046-061>066-074>081-084>090-221000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 452 AM CDT Sun May 21 2023 /352 AM MDT Sun May 21 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Thunderstorms with a primary risk of lightning are possible in the far southwest late this afternoon through mid evening. Isolated flash floods are possible as well, generally west of Garden City and Liberal, to the Colorado line. .DAYS TWO THROUGH SEVEN...Monday through Saturday Isolated severe thunderstorms are possible Monday afternoon mainly in the area from Liberal to Elkhart. Hail to two inches in diameter, damaging wind and even a tornado cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated Today or Tonight. MR
Special Weather Statement
National Weather Service Dodge City KS
635 PM CDT Sun May 21 2023
KSZ084-220015-
Morton KS-
635 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of southwestern Morton
County through 715 PM CDT...
At 635 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Elkhart, moving east at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern Morton
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3715 10204 3724 10184 3707 10181 3700 10204
TIME...MOT...LOC 2335Z 252DEG 6KT 3706 10200
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
636 PM CDT Sun May 21 2023
KSZ084-220015-
Morton KS-
636 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of southeastern Morton
County through 715 PM CDT...
At 636 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, moving northeast at 5 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rolla.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3708 10177 3712 10179 3725 10168 3708 10157
TIME...MOT...LOC 2336Z 236DEG 5KT 3713 10171
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TATROSpecial Weather Statement
National Weather Service Dodge City KS
720 PM CDT Sun May 21 2023
KSZ063-077-220045-
Gray KS-Finney KS-
720 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of southwestern Finney
and northwestern Gray Counties through 745 PM CDT...
At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Plymell, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pierceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3774 10098 3804 10107 3812 10058 3774 10052
TIME...MOT...LOC 0020Z 252DEG 10KT 3785 10088
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
751 PM CDT Sun May 21 2023
KSZ062-063-220115-
Finney KS-Kearny KS-
751 PM CDT Sun May 21 2023
...A strong thunderstorm will impact portions of southeastern Kearny
and southwestern Finney Counties through 815 PM CDT...
At 750 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southeastern Kearny
and southwestern Finney Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3778 10128 3790 10135 3803 10102 3777 10092
TIME...MOT...LOC 0050Z 252DEG 14KT 3784 10124
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKASpecial Weather Statement
National Weather Service Dodge City KS
909 PM CDT Sun May 21 2023
KSZ085-086-220300-
Seward KS-Stevens KS-
909 PM CDT Sun May 21 2023
...Strong thunderstorms will impact portions of western Seward and
Stevens Counties through 1000 PM CDT...
At 909 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Moscow to 8 miles east of Hough. Movement
was east at 10 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Moscow around 915 PM CDT.
Cave around 925 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 10155 3738 10142 3738 10076 3700 10094
TIME...MOT...LOC 0209Z 263DEG 13KT 3737 10120 3689 10141
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HOVORKAThe national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
NWS employee reported 2.77 inches of rain fell 6ESE of Kendall.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101286.